20 Medical emergencies

20

Medical emergencies

M. Greenwood

Introduction

Emergency situations are less alarming if proper preparation has been made. A thorough history should draw the practitioner’s attention to potential medical emergencies that could occur. Methods of practice can prevent most emergencies, e.g. prompt treatment of a diabetic patient at a predictable time thereby avoiding hypoglycaemia.

Dental procedures can jeopardise the airway, which must therefore be adequately protected. Patients with pre-existing medical conditions such as asthma or angina will usually be taking prescription medications and the practitioner should always check that these are readily available and have been taken on the day of treatment. A patient who has an asthma attack who has not brought their normal medication will not be helped significantly by oxygen alone (due to bronchoconstriction). They must bring their inhalers with them and they must be available in the emergency drug box. The drugs to be included in an emergency box for the dental surgery are shown in Table 20.1.

It is important in the history to enquire about known allergies or adverse reactions to medication so that these can be avoided.

In all emergency situations, the basic principles of resuscitation should be remembered, especially attention to the airway, breathing and circulation (A,B,C). Key points in the management of medical emergencies are given in Table 20.2.

Loss of consciousness

The most common cause of loss of consciousness in dental practice is vaso-vagal syncope (fainting). If recovery is not rapid after appropriate treatment, other possibilities should be considered such as MI, bradycardia, heart block, stroke, hypoglycaemia or anaphylaxis. If the cause of collapse is uncertain, the steps outlined in Table 20.3 should be followed.

Fainting (vaso-vagal syncope)

Fainting is the most common medical emergency seen in dental practice. Pain and anxiety are predisposing factors.

Signs and symptoms

The patient may:

  • feel nauseated, with a cold, clammy skin
  • notice a visual disturbance together with a feeling of dizziness
  • have a pulse initially rapid and weak, becoming slow on recovery
  • lose consciousness.

Management

  • Before the patient loses consciousness, the possibility of hypoglycaemia should be borne in mind and a glucose drink may be helpful
  • Lay the patient flat so that the legs are higher than the head (heart)
  • Loosen any tight clothing around the neck
  • Recovery is usually rapid and occasionally the patient may jerk as they regain consciousness in a manner resembling a fit
  • Prolonged unconsciousness should lead to consideration of other causes of collapse.

Table 20.1 Contents of the emergency drug box (these should be checked regularly for completeness and to ensure that they are not out of date)

  • Adrenaline (epinephrine) 1 in 1000
  • Aspirin 300 mg
  • Chlorphenamine (10–20 mg)*
  • Diazepam (5 mg/ml) or midazolam buccal solution (10 mg)
  • Glucagon (1 mg)
  • Glucose intravenous infusion (20%/50%)*
  • GTN tablets/spray
  • Hydrocortisone injection (100 mg)*
  • Oxygen
  • Salbutamol
  • Flumazenil*

*Optional

Table 20.2 Factors to consider in the management of medical emergencies

  • Have well established drills for emergencies so that everyone knows their role
  • Have emergency phone numbers to hand
  • Have an emergency kit which is regularly checked to ensure it is up to date
  • Work so as to prevent emergencies as far as possible
  • Always ensure that the patient has their own medication with them, e.g. a GTN spray for angina or ensure that it is to hand in the emergency kit

Table 20.3 Management of collapse of unknown cause

  • Lie the patient flat and raise their legs
  • Maintain the airway and administer oxygen
  • If no pulse palpable – cardiac arrest – institute cardiopulmonary resuscitation (CPR)
  • If a pulse is palpable, assume hypoglycaemia and treat by oral or intravenous glucose (depending on the level of consciousness) or glucagon intramuscularly
  • Give 200 mg of hydrocortisone sodium succinate intravenously (if competent)
  • Get help

Chest pain

Most patients who suffer chest pain of cardiac origin in the dental environment are likely to have a previous history of cardiac disease. Again, the history is important, as well as recognising the risk factors for cardiovascular disease (Chapter 5).

It is important that if a patient uses medication to control angina they have this with them or it is readily to hand in the emergency kit in case the patient needs it. Likewise, it is important that the patient has taken their normal medication.

Features which make the pain unlikely to be cardiac in origin are: pains lasting <30 seconds however severe, stabbing pains, well-localised left submammary pain and pains that continually vary in location. A chest pain that is made better by stopping exercise is more likely to be cardiac in origin than one that is not related. Pleuritic pain is sharp and made worse on inspiration, e.g. following pulmonary embolism.

Table 20.4 A differential diagnosis of chest pain

  • Angina
  • MI
  • Pleuritic, e.g. pulmonary embolism
  • Musculoskeletal
  • Oesophageal reflux
  • Hyperventilation

Oesophagitis may cause a retrosternal pain which is worse on bending or lying down. Oesophageal pain, like cardiac pain, may be relieved by sublingual nitrates, e.g. glyceryl trinitrate (GTN).

Hyperventilation may produce chest pain. Gall bladder and pancreatic pain may also mimic cardiac pain. Musculoskeletal pain is often accompanied by tenderness to palpation in the affected region. A summary of the main possible causes of chest pain is given in Table 20.4.

Clearly it is important to exclude angina and MI when a patient complains of chest pain.

Signs and symptoms

  • The pain of angina and MI may be very similar, comprising a crushing central chest pain (like a tight band around the chest) radiating to the left arm (usually) or mandible.
  • Angina is usually relieved by the patient’s medication, which in most cases will be a GTN spray. The pain of angina usually lasts for <3 min if GTN is used.
  • MI is often accompanied by other symptoms such as sweating, nausea and palpitations and is not relieved by GTN.
  • There may be breathlessness and vomiting.
  • Occasionally a patient may lose consciousness.

Management

  • A calm and reassuring manner from the practitioner is important.
  • If the patient has a history of angina get the patient to use their normal medication – there should be a rapid response (within a few minutes) if the cause is angina. GTN should be part of the emergency drug box in case patients do not have their own medication with them.
  • If an MI is suspected, summon help at an early stage and administer 300 mg aspirin to be chewed (if not contraindicated).
  • The patient will be most comfortable in a sitting position.
  • Ensure that the airway is maintained and administer a 50/50 mix of nitrous oxide and oxygen, which has analgesic and anxiolytic effects.

A patient who has had a MI attending hospital may be given one of the so-called ‘clot busting’ agents such as streptokinase. There are strict criteria detailing in which patients this medication should be used since widespread bleeding may result. As a consequence of this, a patient who has undergone recent surgery would be excluded. More recent management advances include immediate angioplasty, where facilities and expertise allow.

The diabetic patient

A history of recurrent hypoglycaemic episodes and markedly varying blood glucose levels means that a patient attending for dental treatment is much more likely to develop hypoglycaemia. It is wise to treat diabetic patients first in the morning and ensure that they have had their normal antidiabetic medication and something to eat prior to attending the surgery.

Hypoglycaemia is much more likely to be encountered in dental practice than hyperglycaemia since the former has a more rapid onset. Principally seen in diabetics, it may be seen in very anxious patients who have starved themselves for whatever reason prior to attending for dental treatment. Diabetic control may be adversely affected by oral sepsis, leading to an increased risk of complications.

Diabetic emergencies

If hypoglycaemia occurs, glucose should be given by mouth as tablets, syrup or a sugary drink, if the patient can cooperate. For those patients who are not able to cooperate, glucose is also available as an oral gel in a dispenser (GlucoGelR). If these measures are impossible or ineffective, e.g. in an uncooperative, semi-conscious or comatose patient, the usual treatment of first choice is glucagon (1 mg/ml injection) 1 mg, intramuscular or subcutaneous. Patients who do not respond to glucagon or those who have been hypoglycaemic for some time and may have exhausted their supplies of liver glycogen will require up to 50 ml of intravenous glucose solution. Clearly, patients who have reached this stage should be managed under medical supervision and are unlikely to be seen in dental practice.

Signs and symptoms

  • Uncharacteristic aggression
  • Drowsiness
  • Moist skin
  • Rapid, full pulse
  • Low blood sugar.

Management

  • Lay the patient flat.
  • If the patient is conscious, give oral glucose (four lumps of sugar) or GlucoGel®.
  • If the patient is unconscious give 20–50 ml of glucose intravenously or 1 mg of glucagon intramuscularly. Glucagon is more easily administered than intravenous glucose.
  • Get medical help.

The mainstay of treatment/>

Only gold members can continue reading. Log In or Register to continue

Jan 5, 2015 | Posted by in General Dentistry | Comments Off on 20 Medical emergencies
Premium Wordpress Themes by UFO Themes